I take a prescription drug, an angiotensin receptor antagonist, called Aprovel (irbesartan) following a myocardial infarction seven years ago. Although Aprovel should only be used for high blood pressure, I understand from my GP that he prescribes it for ‘heart failure’. I know that doctors sometimes ‘make an extension’ from manufacturers’ recommendations. But besides ‘extending’ the indications, my doctor is also extending on the dosage. I am prescribed 150 mg, even though I am over age 75. But Sanofi Synthelabo, the manufacturer, recommends a maximum of 75 mg for my age group.
For periods of time, I have taken 75 mg. But during the winter if I have respiratory problems, especially if I have also caught a virus causing a cough which persists for several weeks and muscle spasms in my back, I need the higher dose.
Is there any research on the safety of Aprovel that has been independently done and not by the manufacturer since the drug was launched in 1995? – HFS, Hornchurch, Essex
Aprovel (Avapro in the US) is a relatively new type of drug called an angiotensin II-receptor antagonist, or AIIRA, first released in 1997. Angiotensin II is a hormone that binds to receptors in blood vessels, causing them to tighten up. When blood vessels are narrowed, they can increase blood pressure. So, these drugs, including losartan and valsartan, block the binding of AII to these receptors. In theory, this will allow vessels to stay relaxed for optimal blood flow, thus lowering the blood pressure. They are considered a step on from ACE inhibitors, which do essentially the same thing.
In your case, the drug may have caused a vicious cycle as some of the main side-effects of Aprovel are colds and flu, and aches and pains. In other words, the symptoms causing you to reach for a higher dose may be being brought on by the drug itself.
As the drug has not been approved for heart failure, you are being used as a postmarketing guinea pig. Although preliminary studies show that it is well tolerated, these drugs are still under study for extended uses like heart failure and so should be treated with caution, particularly in the elderly.